Since begin dxed with als 3 yrs ago I have noticed an increased sense of smell which stops me from breathing for a few seconds.
I found out about Hyperosmia on the net, but cant find anything about what causes it and a treatment.
Do you have any idea what the cause is and a treatment?
"Hyperosmia is an abnormally increased sensitivity to odors or an abnormally increased sense of smell. Hyperosmia is also known as olfactory hyperesthesia and hyperesthesia olfactoria. Hyperosmia comes from the Greek word "hyper" meaning "above," and the Greek word "osme" meaning "sense of smell." Put the words together and you get "above sense of smell."
I am not aware of any relationship between ALS and increased sensitivity to odors. Intermittent changes in smell can occur with migraines or seizures. Loss of smell can occur with trauma or destructive mass lesions. You have not mentioned your medication, but that would be something to consider (possible side effect). Sorry I could not be more help. Good luck.
Just one more thing to add, the increased sense of smell seems to makes my throat clamp shut cutting of my air way.
Also to add to this problem, when I touch certain materials such as fur, clothing, etc... it also takes my breath away just like the increased sense of smell does. Even when I wash my face and dry it, my face goes dry and again I cant breath until i put cream on.
I know it may sound stupid but it feels like my skin cant breath.
I know als is not meant to affect sensory signs but my als seems to do just that.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.